Alert archive / Louisiana / Flash Flood Warnings in 2002
Flash Flood Warning 29, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Oct 9, 2002, 9:25 PM CDT for Lafourche Parish, Terrebonne Parish, Louisiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2002, 9:25 PM CDT (02:25 UTC)
- Expired
- Oct 10, 2002, 1:15 AM CDT
- In force
- 4 hr
- Issued by
- NWS New Orleans, LA
- Area
- Whole counties
Counties Lafourche Parish, LA, Terrebonne Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 2.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 798 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KLIX 100225 FFWNEW LAC057-109-100615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEW ORLEANS LA 920 PM CDT WED OCT 9 2002 THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN LAFOURCHE PARISH IN SOUTHEAST LOUISIANA TERREBONNE PARISH IN SOUTHEAST LOUISIANA * UNTIL 115 AM CDT * AT 920 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF HEAVY RAIN AND THUNDERSTORMS MOVING NORTH ACROSS TERREBONNE AND NORTHERN LAFOURCHE PARISHES. RADAR ESTIMATES INDICATE THAT 2.5 TO 4 INCHES OF RAIN HAVE ALREADY FALLEN THIS EVENING ACROSS EASTERN AND CENTRAL TERREBONNE PARISH AND SECTIONS OF NORTHERN LAFOURCHE PARISH. ADDITIONAL MODERATE TO HEAVY RAINFALL EXPECTED THROUGH THE REMAINDER OF THE EVENING HOURS WILL LIKELY TO LEAD TO FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
1 follow-up statement
000 WGUS74 KLIX 100402 FFSNEW LAC057-109-100615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 1100 PM CDT WED OCT 9 2002 A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR TERREBONNE AND NORTHERN LAFOURCHE PARISHES. AT 1055 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A BAND OF MODERATE TO OCCASIONALLY HEAVY RAIN AND THUNDERSTORMS EXTENDING ACROSS EASTERN TERREBONNE PARISH AND SECTIONS OF NORTHERN LAFOURCHE PARISH. RAINFALL RATES AROUND ONE INCH PER HOUR WERE OCCURRING WITHIN THIS BAND. LOUISIANA STATE POLICE REPORTED THAT PORTIONS OF HIGHWAY 57 BETWEEN HOUMA AND DULAC WERE COVERED WITH WATER. IN ADDITION...EXTENSIVE STREET FLOODING WAS REPORTED BY LAFOURCHE PARISH OFFICIALS BETWEEN RACELAND AND HOUMA. ALTHOUGH THIS BAND OF HEAVIER RAINFALL WAS SHIFTING SLOWLY TO THE EAST...ADDITIONAL RAINFALL FALLING OVERNIGHT ON ALREADY SATURATED SOILS WILL CONTINUE TO CONTRIBUTE TO FLASH FLOODING. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES. RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 3:35 PM CDT, 5 hours 50 minutes earlier.
Area forecast discussion, Oct 9, 3:35 PM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 335 PM CDT WED OCT 9 2002 ...A VERY RAINY PERIOD FROM NOW UNTIL SUNDAY MORNING... ...A FLOOD WATCH WILL BE IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA AND SOUTHWEST MISSISSIPPI AT 4 PM CDT... LOW LEVEL CONVERGENCE HAS BECOME QUITE PRONOUNCED IN THE PAST COUPLE OF HOURS AS WARM FRONT IS SHOWING SIGNS OF MOVING NORTHWARD. SURFACE BASED CONVECTION IS SHOWING SOME MODEST ROTATIONAL CHARACTERISTICS WITH ONE TORNADO ALREADY REPORTED IN THE NAPOLEONVILLE AND LABADIEVILLE AREAS BETWEEN 2 AND 230 PM. UPPER LEVEL JET DYNAMICS IS BECOMING INCREASINGLY FAVORABLE FOR LARGE SCALE VERTICAL LIFT FROM THIS EVENING ONWARD. GOES SOUNDER DATA SHOWS THE ENTIRE NORTHWEST GULF SHROUDED BY DEEP LAYERED MOISTURE WITH THE HOLES REVEALING 2.25 INCHES OR BETTER P.W. VALUES. THIS IS ALL POINTING TO THE LA GULF COASTAL REGION. WILL ISSUE THE FLOOD WATCH PER EXCESSIVE RAINFALL DISCUSSION GUIDANCE. DO AGREE WITH THE 24 HOUR STORM TOTAL OF 3-5 INCHES THROUGH THURSDAY EVENING...BUT BY THE TIME THE NEXT FRONT MOVES THROUGH SUNDAY MORNING...THE RAINFALL TOTALS CAN GET UGLY...PERHAPS EXCEEDING 10 INCHES FROM THIS EVENING THROUGH SUNDAY MORNING IN SOME LOCATIONS. I KNOW THIS IS NOT ENCOURAGING NEWS IN AREAS THAT JUST PUT AWAY TWO TROPICAL SYSTEMS. THE GOOD NEWS IS THAT THE NEXT FRONT APPEARS TO HAVE THE DENSITY TO BRING AUTUMNAL TEMPERATURES INTO THE REGION. MAY HAVE TO GO THROUGH A BOUT OF SQUALLY SEVERE WEATHER PRE-FRONTAL SUNDAY. COORDINATION...THANKS JAN...MOB AND LFMRC FOR FLOOD WATCH COORD. CAME TO CONSENSUS WITH MOB ON DROPPING THE COASTAL MS COUNTIES FROM WATCH AT THIS TIME AND WILL RE-EVALUATE FOR LATER ISSUANCE THURSDAY MORNING. THANKS SPC FOR SEVERE WEATHER COORD. MCB 70/80/69/81 9967 BTR 70/80/68/81 9967 MSY 75/80/72/82 8877 GPT 73/80/71/80 5777 .NEW...NONE. LA...FLOOD WATCH ENTIRE CWA. MS...FLOOD WATCH ENTIRE CWA. 24
Hazardous weather outlook, Oct 9, 2:29 PM CDT, 6 hours 56 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-100000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 229 PM CDT WED OCT 9 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST AND COASTAL MISSISSIPPI. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH POSSIBLE TORNADOES THIS AFTERNOON AND EVENING ACROSS SOUTHEAST LOUISIANA. THE LOWER PEARL RIVER REMAINS IN FLOOD. SEE THE LATEST FLOOD STATEMENTS FOR UPDATES. A FLOOD WATCH IS IN EFFECT FOR EXTREME SOUTHWEST MISSISSIPPI AND PORTIONS OF EAST CENTRAL LOUISIANA TODAY AND TONIGHT AND WILL LIKELY BE EXPANDED TO INCLUDE ALL OF SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI. THE COMBINATION OF AN UPPER LEVEL JET STREAK...INCREASING LOW LEVEL MOISTURE AND CONVERGENCE NEAR AND ALONG A WARM FRONT WILL PROVIDE A RISK OF ISOLATED SEVERE THUNDERSTORMS. SOME STORMS MAY ROTATE AND PRODUCE A THREAT OF ISOLATED TORNADOES THIS AFTERNOON INTO TONIGHT. THE GREATEST THREAT WILL BE GENERALLY EAST OF A MORGAN CITY TO LIBERTY MISSISSIPPI LINE. INDIVIDUAL STORMS WILL MOVE TO THE NORTH AT 20 TO 25 MPH. OCCASIONAL LIGHTNING AND HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS THROUGH TONIGHT. IN ADDITION...RAINFALL AMOUNTS OF 3 TO 5 INCHES CAN BE EXPECTED THROUGH THURSDAY IN THE WATCH AREA. LOCALLY HEAVIER AMOUNTS ARE POSSIBLE NEAR THE MISSISSIPPI RIVER. THE SOIL REMAINS VERY MOIST FOLLOWING TWO TROPICAL SYSTEMS. THEREFORE...HEAVY RAINFALL WILL RESULT IN RAPID RUNOFF INTO CREEKS...RIVERS AND BAYOUS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS SHOULD BE ALERT TO POTENTIAL TORNADO DEVELOPMENT. RELAY ANY INCLEMENT WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE. HAM RADIO OPERATIONS IS NOT ACTIVATED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THERE WILL BE A THREAT OF FLOODING RAINS FROM THIS EVENING SUNDAY MORNING. STRONG TO SEVERE THUNDERSTORMS MAY ACCOMPANY THE FRONTAL PASSAGE SUNDAY MORNING.
In the hours before
Local storm report, Oct 9, 5:45 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
545 PM CDT WED OCT 9 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0202 PM 6 SE NAPOLEONVILLE LA TORNADO
10/09/02 ASSUMPTION 6 MOBILE HOMES HEAVILY
DAMAGED OR DESTROYED. A
TOTAL OF 39 RESIDENCES WERE
DAMAGED RANGING FROM MINOR
TO MAJOR. NO INJURIES AND
NO FATALITIES. APPROXIMATE
AREA WHERE DAMAGE OCCURRED
LOUISIANA HIGHWAY 1
AND HIGHWAY 400. REPORTED BY
ASSUMPTION PARISH
EMERGENCY MANAGEMENTThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 11:17 AM CDT | Special Marine Warning | LIX | 118 min |
Nearby
Flash Flood Warnings in Louisiana, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.